Pharmacy Services Alerts
Irbesartan Recall - Raw Ingredient May Contain a Potential Carcinogen
Nov 6, 2018 3:28 PM
**Due to an update in May 2019 to the FDA.gov website, provided links may not appropriately redirect. Please visit www.fda.gov/drugs/drug-safety-and-availability to see the most recent FDA Medication Safety Alerts and Safety Communications or to search for specific alerts or communications.**
In October 2018, Sciegen Pharmaceuticals voluntarily recalled several unexpired lots of irbesartan tablets labeled for Westminster Pharmaceuticals and Golden State Medical Supply, Inc (GSMS). Sciegen Pharmaceuticals manufactured the recalled tablets using the raw ingredient, irbesartan, USP, supplied by Aurobindo Pharma Limited. Aurobindo Pharma Limited issued an earlier recall of irbesartan, USP, due to contamination with N-Nitrosodiethylamine (NDEA). The International Agency for Research on Cancer recognizes NDEA as a probable human carcinogen. Irbesartan is a medication used to treat hypertension as well as nephropathy in patients with type 2 diabetes mellitus. No adverse events related to NDEA contamination have been reported.
Pharmacies are to quarantine affected products and return products according to the individual supplier instructions. Patients should contact their healthcare provider prior to stopping their medications, since the risk of stopping the medication abruptly may be greater than the potential effects of the impurity. Consumers with questions regarding the recall may contact Aurobindo Pharma Limited via telephone at 732-839-4380; Westminster’s Regulatory Affairs via telephone at 888-354-9939; Golden State Medical Supply Incorporated via telephone at 800-284-8633. Adverse effects should be reported to FDA’s MedWatch Adverse Event Reporting program at www.fda.gov/medwatch/report.htm.
Additional information for batch, NDC, and lot numbers:
- Aurobindo Pharma Limited Press Release – October 26, 2018
- Sciegen Pharmaceuticals, Inc. Press Release – October 30, 2018
- FDA updates on angiotensin II receptor blocker (ARB) recalls